Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
gossamer4448

Hyper pots?

Recommended Posts

Hello i was wondering if anyone can clear something up for me ? i have been having adrenaline type rushes and jittery feelings sometimes . i dont know if i have hyper pots because from what i understand its like constant  adrenaline , anxiety and higher heart rate and mine is episodic and waxes and wanes. last time it was this bad it was 5 months ago(adrenaline feelings) . Does normal pots share some of the same symptoms from time to time? 

Share this post


Link to post
Share on other sites

Hello @gossamer4448 - I have hyper POTS and get adrenaline rushes. In my case they are not constant but they seem to come more often when I am in a flare. And no - I do not have them constantly, and they are not always the same. Sometimes I can sit them out and other times I end up having syncope or seizures. If I have stress or am ill the rushes can be frequently whereas in a good spell they occur much less often. Since I am controlled with medication and live within my limitations I am lucky to rarely get one. Also - in hyper POTS most people experience high BP with them - is this the case for you also? Have you seen an autonomic specialist and have you had catecholamine testing? The treatment for hyper POTS is different than some other types of POTS since the symptoms you describe are caused by excessive vasoconstriction rather then vasodilation. --- Best of luck!!!!

Share this post


Link to post
Share on other sites

I have yet to see a specialist my cardiologist said i had pots and then nothing . i am seeing one soon im really scared to have this type . i dont know my bp during the  episodes i bet its high because they make me anxious . 

Share this post


Link to post
Share on other sites

The anxiousness you describe is actual a state of hyper-excitement caused by the fight-or-flight response, which is what these surges are. The ANS dumps too much adrenaline out and this causes these symptoms. It is as if - for example - the phone rings and the ANS overreacts and your body responds as if you are being attacked by a lion. Don't be afraid - a good autonomic specialist will be able to diagnose you and give treatment recommendations. I have a very extreme case of hyper POTS but am now in a pretty good controlled state. It is not a death sentence and the symptoms can be managed. Be well!

Share this post


Link to post
Share on other sites

do you have a lot of anxiety and depersonalization i have a lot of anxiety and depersonalization after a bad panic attack last year symptoms escalated from there to now and its much worse .

Share this post


Link to post
Share on other sites

@gossamer4448 - I did have times of depersonalization when I was extremely symptomatic in the beginning of this illness. I never had panic attacks per se - rather times of over-excitement during hyper-attacks. For me successful treatment was a long road of trial-and-error as well as becoming disabled. Right now I take beta blocker, calcium channel blocker, SSRI, Guanfacine ( centrally acting treating both high BP as well as cognitive issues ), Ritalin ( energy and fatigue ). I also receive weekly fluid infusions via port ( this has been the most effective treatment ). But none of these meds would be effective if I did not keep to a strict routine of rest and mild exercise. If I overdo things I still pay for it with severe POTS symptoms. 

Share this post


Link to post
Share on other sites

Hi again @gossamer4448 - in my case my symptoms are caused by extreme vasoconstriction, which means the ANS reacts by means of sympathetic overcompensation. The sympathetic branch of the ANS is responsible for vasoconstriction and in my case it responds by tightening up the blood vessels so much that there is no adequate perfusion, almost like in the state of shock. Imagine if a hose gets kinked and the pressure builds up behind the kink but nothing comes out. The fluids - if given at a constant rate over 8 - 24 hours - create a steady pressure within the blood vessels that stops the signal of having to constrict. For example: if there is a good pressure in the garden hose than there is less of the chance for it to kink. There is also a theory that the vasoconstriction triggers the brain to think you are bleeding out, so we respond by constricting the vessels to prevent more blood loss. Creating a steady even pressure within the vascular system stops this faulty reaction b/c the brain no longer thinks that you are bleeding. --- I hope these explanations make sense to you. It is a very different way of understanding the ANS, that is why so many doctors do not understand it. Most docors think that IV saline only works by hydrating but it is obviously more complicated than that. 

Share this post


Link to post
Share on other sites

I have the hyper form as well and totally understand how you feel.  I was treated by the Vanderbilt Autonomic Dysfunction Center in Nashville and for this subtype they recommend: 

"Central sympatholytics, such as clonidine (Catapres) and methyldopa (Aldomet), act on the brain to decrease sympathetic nervous system tone. Because of this, these drugs are most beneficial at stabilizing heart rate and blood pressure in patients with central hyperadrenergic POTS"

I was put on low-dose methyldopa (it is the only medicine that I take) and it was a god-send!!!!  It seems counterproductive because it does lower blood pressure a bit, but I'm on a low dose and I make up for it by (as per doctor's orders) loading up on salt and 96 ounces of water a day.  Plus I wear full-length compression stockings from morning until shortly before bed.  Before the meds I used to jump all the time at the littlest noise and was so anxious even when my brain was calm.  I also sweat a lot and would shake.  These symptoms came and went, sometimes my balance was affected and I had trouble walking and a lot of involuntary muscle spasms.  The methyldopa quieted all this down and the side-effects are low.  Another plus is that it totally did away with my chest pains and migraines (I think that's due to it opening up my blood vessels, which seems counterproductive but works).  If other meds don't work, you might want to go this route. 

Share this post


Link to post
Share on other sites

I have it as well.  I take clonidine which lowers my hypertension nicely.  Methyldopa is nice,it lasts longer and doesn’t give the rebound hypertension that is common with clonidine but in my case it doesn’t lower my BP enough.  My hypertension kicks in around mid-day until bedtime before which I take an extra dose so I don’t get supine hypertension.  Mid to late afternoon is when my overdrive symptoms kicked in before I was diagnosed/treated.  

Share this post


Link to post
Share on other sites

@HangingByAThread, @p8d - I have a question: I also have hyperadrenergic POTS, but in my case I did not at all tolerate clonidine. It made me extremely sleepy and also - when after one week I stopped it - I became extremely ill at night with hypertension and anxiety like I have never experienced ( before or since ). Are these symptoms something you experienced in the beginning and they went away? A doctor told me at the time that these symptoms were temporary - so I am wondering if you had these and they improved after continuing the clonidine?  

Share this post


Link to post
Share on other sites

@PistolI know when I first started I did get fatigue but I was so fatigued at the time I don’t know what was contributing.  I also get breakthrough hyper symptoms (wake up, sweaty, hot etc but haven’t checked BP) several hours after I go to bed.  I figure because my BP is always low first thing in the morning that my BP should be ok. Now I take one methyldopa at bedtime to stop this. Crazy huh? I wanted to try guanfacine, I know you are on it but cardiologist has never prescribed it.  Neurologist was up for it but we are trying the methyldopa first.  I had really bad fatigue from a number of betas and the methyldopa makes me fatigued but as I take it before bed this is desirable.  I have noticed after a couple of weeks that is decreasing.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...